By continuing to use the site you agree to our Privacy & Cookies policy

Your browser seems to have cookies disabled. For the best experience of this website, please enable cookies in your browser.


Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.


NICE publishes guidance on upper GI bleeds

Endoscopy should be offered to unstable patients with severe acute upper gastrointestinal bleeding immediately after resuscitation, according to new national guidelines.

Unstable patients who re-bleed after endoscopic treatment should be offered interventional radiology or be referred urgently for surgery if interventional radiology is not promptly available.

The guidance, published last week by the National Institute for Health and Clinical Excellence, added that nurses should continue low-dose aspirin for secondary prevention of vascular events in patients with upper gastrointestinal bleeding in which haemostasisi had been achieved.

The document also addresses risk assessment, resuscitation and initial management, timing of endoscopy, controlling bleeding and preventing re-bleeding, and information and support for patients and carers.

NICE said bleeding in the oesophagus, stomach or duodenum was the cause of at least 50,000 UK hospital admissions per year.  It said an estimated one in 10 admissions for upper gastrointestinal bleeding resulted in death – equivalent to around 5,000 deaths per year.

Mark Baker, director of the Centre for Clinical Practice at NICE, said: “Although there have been changes in how upper gastrointestinal tract bleeding is managed, mortality has not improved much over the past 50 years and thousands of people still die from the condition every year.

He said he hoped the guidance would be a “useful aid to all healthcare professionals involved in the care and treatment of this condition”.

Have your say

You must sign in to make a comment.

Related Jobs

Sign in to see the latest jobs relevant to you!